North Carolina, 2019

Rip Current in North Carolina, May 4, 2019

May 4, 2019 · NWS MHX · 1 event in 1 county or zone

A man died in a rip current.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A man died in a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 4, 3:16 PM EST, 7 minutes earlier.

Area forecast discussion, May 4, 3:16 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
416 PM EDT Sat May 4 2019

.SYNOPSIS...
A cold front will approach from the west Sunday then move
offshore late Sunday night. High pressure will build over the
region early next week, then slide offshore mid to late week.

&&

.NEAR TERM /TONIGHT/...
As of 345 PM Saturday...The latest satellite images are show the
weak low off the NC coast, while a showers and thunderstorms
are developing over the western part of state. The rest of the
afternoon will likely remain dry, but some models are showing
weak convergence near the coast (associated with sea breeze)
which can develop a few showers/thunderstorm later this
afternoon. Though tonight, some of the Hi-Res models continue to
show showers and thunderstorms developing over central NC
tonight and moving into our coastal plains. Even though portions
of our coastal plain are in the SPC "Marginal" Severe Weather
Outlook, and think the severe threat will be west of here.
Widespread low clouds is likely to develop after midnight in the
very moist low level airmass.

&&

.SHORT TERM /SUNDAY/...
As of 345 PM Saturday...A cold front approach the area tomorrow
and is expected to push through the area late Sunday night.
Deep layer SW flow will bring a warm and humid airmass while a
mid-level shortwave moves the area which can bring additional
forcing for scattered to numerous showers and thunderstorms,
especially during the afternoon and evening hours with added
frontal forcing. A few stronger storms are possible as CAPE
values are AOA 1500-2000 J/kg, LI around -5 and shear
increasing to around 35 kt. SPC continues to indicate a marginal
risk of severe storms. Temps continue to be several degrees
above normal this period with highs Sun in the mid 80s inland to
upper 70s along the coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 310 PM Saturday...A cold front will push through the area
late Sunday before high pressure builds into the area early
next week ushering in dry and warm weather. An unsettled
pattern may return mid to late week with high pressure moving
offshore.

Sunday night...Cold front will be pushing across our area at the
start of the period and is forecast to be offshore overnight,
taking showers and thunderstorms with it. Lows expected in the
upper 50s to lower 60s with a slightly cooler airmass advecting
in with northerly flow behind the front.

Monday through Tuesday night...High pressure builds into the
region early next week with ridging building aloft bringing dry
weather and somewhat cooler temps and lower dewpoints. Highs Mon
expected in the upper 70s to around 80 inland to around 70 to
mid 70s NE and coastal sections; evening lows expected in the
upper 50s inland to lower 60s coast. Increasing heights and
plenty of sun Tuesday will aid in pushing highs into the mid 80s
inland, upper 70s coast. Lows Tue night expected in the low to
mid 60s with southerly return flow as the high slides offshore.

Wednesday through Saturday...Uncertainly in the mid to late
week forecast remains high with the latest 12Z model suite as
their agreement and consistency remains poor across the
Southeast regarding the strength and timing of an upper level
ridge. The GFS remains flatter with the ridging and moves it
offshore quicker Wed bringing near- zonal flow across the area
with several weak impulses moving through the flow aloft
bringing periods unsettled weather across the region. The ECMWF
suggests stronger ridging will lift these impulses to the north
with generally dry conditions across the area. With the surface
high offshore bringing warm and humid conditions across the area
and dewpoints well into the 60s, isolated to scattered showers
and thunderstorms will be possible each day and made little
change to precip chances - chance PoPs through peak heating in
the afternoon and slight chance PoPs other times. Temps look to
be several degrees above normal this period with highs in the
mid to upper 80s inland and upper 70s/lower 80s coast; lows in
the upper 60s to near 70.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Short Term /through Tonight/...
As of 145 PM Saturday...High confidence in VFR conditions will
prevail through most of the TAF period. Westerly flow is
helping clouds to remain in VFR. An isolated shower and
thunderstorm can develop later this afternoon, but did not
include in TAFS as its too isolated. Through, there is a threat
of a few showers/thunderstorms that can develop over the RAH
area and move into our inland TAFS sites (PGV and ISO) as deeper
moisture moves into the area ahead of a cold front. The deeper
moisture will also support the development of sub VFR low clouds
and patches of fog where winds decouple which would be well
inland late. Conditions will improve briefly to VFR in the
morning before conditions deteriorate Sunday afternoon with
showers and thunderstorm as a cold front is approaching the
area.

Long Term /Sunday night through Thursday/...
As of 315 PM Saturday...Periods of unsettled weather expected
through Sunday evening, occasionally bringing sub-VFR conditions
in showers and thunderstorms. High pressure builds into the
region early next week with predominantly VFR conditions
expected. Showers and tstms may return Wed afternoon but model
consistency remains poor as we move into the middle of the
week.

&&

.MARINE...
Short Term /through Tonight/...
As of 345 PM Saturday...The latest buoy obs are showing SW/S
winds around 5-10 knots. SW winds will increase 10 to 15 kt
tonight, then winds increase and peak to 15-25 kt with gusts up
to 30 knots Sunday afternoon. Seas will be generally 2-4 ft and
generally building 3-5 ft overnight. Seas will peak 4 to 6 ft
Sunday afternoon south of Oregon Inlet. Small Craft Advisory has
been issued for coastal waters south of Oregon Inlet to Surf
City and the Pamlico Sound starting Sunday mid-morning.

Long Term /Sunday through Thursday/...
As of 325 PM Friday...Cold front will be moving across the
waters to start the period with SW winds initially 15-20 knots
(20-25 knots possible outer cntrl waters) becoming N around
10-20 kt behind the front, then veering to NE Mon at 10-15
knots. Seas expected to be 4-6 feet at the start of the period
subsiding to 3-4 feet by Monday morning - thus SCA conditions
expected into the overnight hours.

NE winds diminish to around 10 kt or less Mon night into early
Tues and then continue to veer to E to SE through the day,
becoming S to SW Tue night and Wed as high pressure slides
offshore. Seas expected to mainly be around 2-4 ft but could see
up to 5 ft at times, especially across the central waters.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 11 AM Sunday to 2 AM EDT Monday
         for AMZ152-154.
         Small Craft Advisory from 11 AM to 11 PM EDT Sunday
         for AMZ156- 158.
         Small Craft Advisory from 2 PM to 8 PM EDT Sunday
         for AMZ135.

&&

SYNOPSIS...MHX
NEAR TERM...BM
SHORT TERM...BM
LONG TERM...SK/MS
AVIATION...BM/MS
MARINE...BM/MS
Hazardous weather outlook, May 4, 4:21 AM EST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
521 AM EDT Sat May 4 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-203-050930-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
521 AM EDT Sat May 4 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong to severe thunderstorms will be possible late
Sunday afternoon through Sunday evening ahead of a cold front. The
main severe weather hazards will be locally damaging wind gusts and
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-050930-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
521 AM EDT Sat May 4 2019

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong to severe thunderstorms will be possible late
Sunday afternoon through Sunday evening ahead of a cold front. The
main severe weather hazards will be locally damaging wind gusts and
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, West Carteret

When
May 4, 3:23 PM EST
Where
West Carteret forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.864, -76.532 (the zone’s center; the record gives no point)

Justin Andrew Hinds of Avondale, Arizona has passed away after being rescued from the water in Emerald Isle on Saturday. Officials say EMS got a call around 4:23pm, when they arrived, friends had pulled Hinds from the water. Hinds was a Marine stationed at Camp Lejeune in Jacksonville.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, West Carteret2019-05-0428MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814168.